Coming off pill & Worried

I was put on the combined pill at about 25 after 3 laparoscopy's for endometriosis, I also have Adenomyosis which was visible on ultrasound as well as Interstitial Cystitis. The pill changed my life and stopped my periods being unbearably painful, and I was able to live a normal life again, having only 3 breaks a year to have a period, under the instructions of my gynaecologist.

My doctor today told me I must come off it due to the type of migraine I am now suffering and the high risk of stroke. I am really worried that I will end up in terrible agony again, I cannot emphasis how terrible my life was, and I could barely function, this was despite all the surgery.

Has anyone else had any experience of this, I am wondering whether after all this time has passed, I am now 38, whether things will have calmed down a bit? Or if I get the pain back whether there is a new medication I can go on as an alternative.

9 Replies

oldestnewest
  • Sorry to hear that you're worried. Have you considered changing the brand of the pill? As far as I know, each brand varies slightly in its composition so your body might react better to other brands. I'd discuss this with my doctor.

  • He said all combined pills will have this problem unfortunately and the progesterone only pills that I could take would work as contraception, but wouldn't help with the endo.

  • I think you need to have a frank discussion with your gp and draw up a list of risk versus benefits as the only thing that worked for me was the combined pill! X

  • I can't take any estrogen based birth control, so my dr. has me on the Depo provera shot. I was told it works for endo as it "shrinks" the lesions. I also did research online and they all say the same thing. HOWEVER, I am on month 6 of the shot (I started it a month after my lap surgery), and honestly I don't feel it's working at all. My problem is that I bleed constantly, which just inflames the stupid endo spots, which causes constant pain.

  • Hi could I ask which pill you were taking ?

  • I am on Femodette a lower dose combined pill. Unfortunately when I am getting the Migraines I am having memory loss and other symptoms which mean I cannot take the combined pill, he said the stroke risk is far too high.

    The whole situation is horrible as I totally understand why my Doctor has taken me off it, but the pill gave me my life back, and I can work full time and have a normal life now.

    My sister has the Depo Provera shot, I will look into it, as she tolerates it with no problems, so maybe I will be lucky and it will work for me. I have a family planning clinic near me, that may be worth talking to about it. I am going to give it a month or 2 and see what happens, but my periods was horrendous, not just agonizing pain but depression and severe bloating.

  • I don't understand why your doctor has said the mini pill won't work for endo? Lots of people are given it for endometriosis. Cerelle worked well for me for the pain and bleeding (same with cerazette 2 years earlier) the only reason I came off it was because it make me produce a lot of oil and my chest acne was at it's worst. I had to way out the options and came off it.

    Have you considered the mirena coil?

    X

  • Maybe you could ask your doctor to switch pill brands and see if it clears up your migraine problems. The type of progestin in Femodette, called Gestodene, carries a higher risk of thromboembolism (leading to strokes) than some other available progestins. Levonorgestrel carries the lowest risk, so you'll want to switch to a pill containing that along with the lowest amount of estrogen possible. The mini-pill (progestin only) usually also contains levonorgestrel, as does the Mirena and does not increase the risk for thromboembolism. I don't know why he thinks the mini-pill won't help for endometriosis, it should actually be better for endo than the pill because it is estrogen that makes endo grow (and combined pill contains estrogen). However, the side-effects with mini-pills can be more severe than with combined pills and might not stop your period as the Femodette has.

    I had a friend who suffered a blot clot on the brain from a drospirenone-containing pill and she nearly died, so I understand your doctor's concern. However, he has you on a more risky pill, so it doesn't really make sense. Here's a link if you want more info on the subject: medpagetoday.com/OBGYN/Gene...

  • Thanks for all the replies, it really helps, I think I am going to wait a month or two to see how my periods are without the pill, then if I am bad I will go to the specialist family planning clinic near me, and I think they will be able to offer better advice than my GP. He is also concerned that the pill may be making my migraines worse, so it will be a good idea to see if this is the case, that will probably help the family planning clinic choose the best option for me.

    I did ask about the Mirena coil a few years back but was told as I had not had children I could not have it.

You may also like...